MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C1030
Medical Device Problem Codes Detachment Of Device Component (1104); Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/27/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the embolization coil was detached from the penumbra coil 400 coil (pc400 coil) pusher assembly and had the proximal constraint sphere intact; the embolization coil was slightly kinked approximately 4.0 cm from the proximal end.The outer diameter (od) of the embolization coil was measured and found to be within specification.Conclusions: evaluation of the returned device revealed that the pc400 embolization coil was detached from its pusher assembly.However, the pc400¿s pusher assembly and the px slim used in the procedure were not returned with the embolization coil for evaluation.Therefore, the root cause of this complaint could not be determined.Further evaluation revealed the embolization coil was kinked.This damage typically occurs due to forceful manipulation of the pc400 coil during advancement or retraction.The od of the embolization coil was measured and found to be within specification.Pc400 coils are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) before a stent-grafting using penumbra coil 400 coils (pc400 coils).During the procedure, the physician advanced a px slim delivery microcatheter (px slim) into the patient, then placed a pod6 coil and another manufacturer's coil into the superior gluteal artery (sga) followed by another pod6 coil and another coil from the other manufacturer into the inferior gluteal artery (iga).After deploying and detaching another pod6 coil in the main vessel of the iia, the physician deployed a pc400 coil in the iia but was unable to detach the coil.Therefore, the pc400 coil was retracted; however, while the coil was being retracted from iia, it unintentionally detached within the px slim.The px slim containing the detached pc400 coil was removed from the patient and the pc400 coil was then removed from the px slim.Thereafter, the procedure was completed using a new pc400 coil, another coil from the other manufacturer and the same px slim.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5758820
Report Number3005168196-2016-00911
Device Sequence Number8647
Product Code HCG
UDI-Device Identifier00814548010977
UDI-Public00814548010977
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/20/2023
Device Catalogue Number4004C1030
Device Lot NumberF65779
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/01/2016
Initial Report FDA Received Date06/29/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1